Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 172, NWS Paducah, KY

June 18, 2017Fulton County, Kentucky; New Madrid County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jun 18, 2017, 9:59 AM CDT for Fulton County, Kentucky; New Madrid County, Missouri. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2017, 9:59 AM CDT (14:59 UTC)
Expired
Jun 18, 2017, 10:18 AM CDT
In force
19 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fulton County, KY, New Madrid County, MO

The radar

The Paducah radar (KPAH), 80 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 3.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2261 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:51 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 18, 6:51 AM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
651 AM CDT Sun Jun 18 2017

.UPDATE...
Issued at 651 AM CDT Sun Jun 18 2017

The most recent HRRR output takes the band of storms from Carter
County through Jackson County east southeast this morning, and has
the entire area dry by early afternoon. The latest radar trends
certainly support this idea, but not sure if that will be the
end of the precipitation or not.

The AVIATION section has been updated for the 12Z TAF issuance.

&&44

.SHORT TERM...(Today through Tuesday night)
Issued at 253 AM CDT Sun Jun 18 2017

With the MCS entering the area and a Watch in effect will attempt
to be brief.

There appears to be plenty of instability to keep the MCS going
across much of the area through daybreak, but not sure if the wind
fields will be sufficient to keep the winds near severe levels.
We have had a rash of 40-45kt observations just upstream, and
hopefully it will stay in that range. Most of the available
guidance indicates that the system should be weakening as we head
toward daybreak, and the leading line convection certainly looks
strongest from northwest Jefferson county northward, while the
rest of the line looks rather unorganized. As for the watch we
decided to err on the side of caution. It will likely be done well
before 9 AM.

The 00Z models are quite muddled with the surface pattern later
today. The outflow from this system should push through the entire
area regardless of the strength of the convection, and the cold
front is not very well defined as it moves through our region.
The convective debris will make it hard to destabilize today, and
with the front not being very sharp/convergent, development may
not be as widespread as previously thought, and it may take longer
into the afternoon for it to develop. Not sure how much convection
we will see and therefore severe storms seem like a long shot at
this point.

It still looks like it may take most of tonight to get the front
and the last of the convection out of the area, but the cooler
weather is still on track for Monday. Unfortunately, it will warm
up above normal again on Tuesday.

.LONG TERM...(Wednesday through Saturday)
Issued at 253 AM CDT Sun Jun 18 2017

We will have weak high pressure over the area on Wednesday with dry
but warm conditions. It will not feel as humid on Wednesday either
with dew points progged to be in the lower 60s This high moves east
during the day on Wednesday and into Wednesday night.

We continue to watch a system that will be coming onshore in the
Gulf. Of course models differ on the track of this system but both
the Canadian and ECMWF bring moisture northward into our area
Thursday into Friday. This will mean the humid conditions will be
returning along with the chances for rain. The GFS shunts the system
eastward into the Gulf Coast states and keeps the moisture to our
southeast. If the Canadian and ECMWF are correct and that Gulf
system or remnants thereof come right up the Mississippi River, we
could see precipitation as early as Thursday night. These model
differences affect the forecast for Friday as well. However, the GFS
does indicate that deeper moisture will infiltrate the eastern parts
of the forecast area by Friday. Therefore, we will continue
advertising the best chances in the eastern half on Friday given the
path of the aforementioned system.

However, by Friday night into Saturday, we will be dealing with an
incoming frontal boundary from the north. Timing is fairly good
between models and good chances for convection44 will arrive
Friday night and last at least through Saturday night. Models have
been consistent in drying things out Sunday morning into the
afternoon.

We will see high temperatures a few degrees either side of 90 for
Wednesday through Friday, with slightly lower temperatures on
Saturday given clouds/precipitation and lower readings on Sunday
behind the front.

&&

.AVIATION...
Issued at 651 AM CDT Sun Jun 18 2017

It is looking pretty good for a band of thunderstorms over
Missouri to push east and southeast across the TAF sites through
early afternoon. It may slip just south of KEVV and possibly
KOWB, but decided to mention TS at all sites. MVFR ceilings may
accompany this activity through the area, but VFR conditions are
expected behind the cold front that will move through early this
afternoon. Southwest winds may gust into the teens at KEVV and
KOWB ahead of the front. Recent rains and light winds along with
some clearing possible overnight may result in fog formation.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM...CW
AVIATION...DRS
Hazardous weather outlook, Jun 18, 5:08 AM CDT, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
508 AM CDT Sun Jun 18 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
508 AM CDT Sun Jun 18 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible throughout the region this
morning. Scattered to numerous thunderstorms will be possible
along and south of a cold front mainly over the southeast half of
the region this afternoon and evening. If the atmosphere can
recover from this morning's convection, a few severe thunderstorms
with damaging winds will be possible. Locally heavy rainfall and
lightning can be expected with any thunderstorms today and
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A chance of thunderstorms is forecast for all or a portion of the
region Friday through Saturday night. Locally heavy rainfall and
lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over west Kentucky this afternoon
and evening.

DRS

In the hours before

Special weather statement, Jun 18, 4:30 AM CDT, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Paducah KY
430 AM CDT SUN JUN 18 2017

INZ081-082-085>088-KYZ018-019-181015-
Posey IN-Warrick IN-Vanderburgh IN-Gibson IN-Spencer IN-Pike IN-
Henderson KY-Daviess KY-
430 AM CDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR WARRICK...SPENCER...EASTERN
GIBSON...VANDERBURGH...EAST CENTRAL POSEY...PIKE...HENDERSON AND
DAVIESS COUNTIES UNTIL 515 AM CDT/615 AM EDT/...

At 429 AM CDT/529 AM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles west of Petersburg
to 6 miles southeast of Mount Vernon. Movement was east at 55 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Evansville, Owensboro, Henderson, Princeton, Boonville, Newburgh,
Chandler, Fort Branch, Oakland City, Petersburg, Rockport, Melody
Hill, Santa Claus, Dale, Haubstadt, Darmstadt, Lynnville, Winslow,
Grandview and Whitesville.

A severe thunderstorm watch remains in effect until 900 AM CDT/1000
AM EDT/ for southwestern Indiana...and northwestern Kentucky.

LAT...LON 3801 8679 3790 8699 3790 8691 3784 8691
      3784 8686 3779 8682 3771 8686 3767 8682
      3756 8704 3782 8786 3786 8789 3853 8744
      3851 8729 3854 8725 3854 8710 3851 8707
      3821 8707 3820 8679
TIME...MOT...LOC 0929Z 278DEG 46KT 3846 8741 3789 8779

DRS
Special weather statement, Jun 18, 8:36 AM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
836 AM CDT SUN JUN 18 2017

ILZ090-094-KYZ005-181415-
Massac IL-Pope IL-McCracken KY-
836 AM CDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR MASSAC...CENTRAL POPE AND
MCCRACKEN COUNTIES UNTIL 915 AM CDT...

At 835 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Vienna to near Metropolis to near
Lovelaceville. Movement was east at 30 mph.

Winds in excess of 40 to 45 mph will be possible with these storms.

Locations impacted include...
Paducah, Metropolis, Reidland, Lone Oak, Brookport, Massac, Dixon
Springs, Hendron, Woodlawn-Oakdale, West Paducah, New Columbia, Joppa
and Hamletsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3695 8882 3713 8889 3733 8890 3734 8871
      3741 8871 3741 8851 3734 8849 3728 8851
      3726 8851 3720 8844 3714 8843 3707 8846
      3708 8857 3707 8857 3703 8852 3702 8848
      3694 8849
TIME...MOT...LOC 1335Z 260DEG 28KT 3739 8887 3715 8882 3697 8887

SP
Special weather statement, Jun 18, 9:07 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service Paducah KY
907 AM CDT SUN JUN 18 2017

KYZ006>010-012-181445-
Marshall KY-Calloway KY-Graves KY-Crittenden KY-Livingston KY-
Trigg KY-
907 AM CDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CALLOWAY...LIVINGSTON...
MARSHALL AND NORTHERN GRAVES COUNTIES UNTIL 945 AM CDT...

At 907 AM CDT, strong thunderstorms were reported along a line
extending from 6 miles southwest of Golconda to near Ledbetter to
near Reidland to 6 miles north of Mayfield. Movement was east at 40
mph.

Winds in excess of 40 to 45 mph will be possible with these storms.

Locations impacted include...
Mayfield, Benton, Calvert City, Salem, Burna, Ledbetter, Hardin,
Grand Rivers, Smithland, Kirksey, Brewers, Aurora, Symsonia and
Dycusburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3667 8849 3677 8882 3694 8868 3694 8849
      3702 8848 3707 8857 3707 8846 3714 8843
      3721 8845 3728 8851 3733 8849 3732 8827
      3713 8817 3714 8820 3708 8823 3700 8821
      3698 8824 3693 8819 3687 8815 3666 8807
TIME...MOT...LOC 1407Z 267DEG 33KT 3728 8853 3710 8845 3694 8848 3682
8862

SP
Special weather statement, Jun 18, 9:38 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Paducah KY
938 AM CDT SUN JUN 18 2017

KYZ011>013-181530-
Lyon KY-Caldwell KY-Trigg KY-
938 AM CDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR CALDWELL...TRIGG AND LYON
COUNTIES UNTIL 1030 AM CDT...

At 937 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eddyville to 6 miles west of Land Between
The Lakes Area to 7 miles north of Murray. Movement was east at 35
mph.

Wind gusts of 50 to 55 mph will be possible with these storms. At
9:25 AM a wind gust of 56 mph was reported at the KY Mesonet Station
4 miles North of Benton, KY.

Locations impacted include...
Princeton, Cadiz, Eddyville, Land Between The Lakes Area, Energy,
Cobb, Canton, Rockcastle, Kuttawa and Linton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3667 8786 3668 8807 3695 8820 3709 8822
      3713 8821 3714 8819 3713 8819 3713 8817
      3719 8808 3719 8773 3717 8772 3718 8771
      3712 8769 3703 8771 3700 8773 3696 8766
      3676 8767 3664 8770 3663 8785
TIME...MOT...LOC 1437Z 280DEG 32KT 3707 8816 3685 8818 3671 8828

SP
Local storm report, Jun 18, 9:42 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
942 AM CDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     TSTM WND GST     4 N BENTON              36.91N 88.36W
06/18/2017  M56 MPH          MARSHALL           KY   MESONET

            REPORTED AT KY MESONET STATION

&&

SP
Special weather statement, Jun 18, 9:49 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Paducah KY
949 AM CDT SUN JUN 18 2017

MOZ114-181530-
New Madrid MO-
949 AM CDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NEW MADRID COUNTY
UNTIL 1030 AM CDT...

At 949 AM CDT, Doppler radar was tracking a strong thunderstorm near
Marston, or near Portageville, moving southeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Portageville, New Madrid, Lilbourn, Marston, Howardville, Catron and
North Lilbourn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3635 8956 3640 8959 3641 8962 3640 8965
      3645 8977 3663 8977 3663 8970 3664 8970
      3663 8956 3658 8955 3657 8957 3654 8957
      3647 8952 3643 8955 3638 8951 3634 8953
TIME...MOT...LOC 1449Z 303DEG 16KT 3649 8967

SP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:49 AM CDTSpecial Weather StatementPAHHenderson, Union41 min
Jun 18, 4:30 AM CDTSpecial Weather StatementPAHDaviess, Henderson45 min
Jun 18, 8:36 AM CDTSpecial Weather StatementPAHMcCracken39 min
Jun 18, 9:07 AM CDTSpecial Weather StatementPAHGraves, Livingston, Marshall38 min
Jun 18, 9:38 AM CDTSpecial Weather StatementPAHCaldwell, Lyon, Trigg52 min
Jun 18, 4:34 PM CDTAreal Flood AdvisoryPAHBallard, McCracken3 hr
Jun 18, 5:12 PM CDTFlash Flood WarningPAHBallard, Graves, Livingston, McCracken, Marshall4 hr
Jun 18, 5:40 PM CDTAreal Flood AdvisoryPAHCaldwell, Crittenden, Hopkins, Livingston, Lyon, Marshall4 hr
Jun 18, 2:21 AM CDTSpecial Weather StatementPAHFranklin, Jackson, Jefferson, Perry, Wayne39 min
Jun 18, 3:00 AM CDTSpecial Weather StatementPAHFranklin, Hamilton, Jefferson, Wayne, Williamson45 min
Jun 18, 3:19 AM CDTSevere Thunderstorm WarningPAHEdwards, Wayne27 min
Jun 18, 9:49 AM CDTSpecial Weather StatementPAHNew Madrid41 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.